We’ve heard stories about people struggling with addiction dying when the street drugs they obtain are unknowingly laced with fentanyl, a synthetic opioid that’s up to 50 times stronger than heroin and 100 time stronger than morphine.
What’s talked about less often are the patients who overdose on painkillers legally prescribed by their medical providers.
Overdoses Involving Prescription Medication
In 2019, an average of 38 people died every day from overdoses involving prescription opioids. That’s more than 14,000 lives lost in a single year.
Their medications may have included oxycodone, hydrocodone, codeine or morphine. They could have been cancer patients who weren’t getting relief from one painkiller, so their doctors provided something stronger.
They may have been patients struggling with extreme pain after a motor vehicle injury or surgery, taking several opioids killers that combined to cause an overdose.
Naloxone for Opioid Medications
While increased awareness and better monitoring by providers may be preventing some fatalities, many pharmacists and doctors are also recommending a low-risk antidote called naloxone for patients taking opioid medications.
“Think of it like you would if you have a fire in your house,” said DeWayne Davidson, a clinical pharmacy manager for University Health.
“You want to have a fire extinguisher quickly available, right? Same thing with naloxone. If you're on an opioid and there's a potential risk for having an overdose, you want to have something available really quickly to reverse it,” Davidson explained.
What Is Naloxone?
Naloxone, best known by the brand name Narcan, is a medication that works in just 30 to 90 seconds to reverse an opioid overdose and restore breathing.
How Many Types of Naloxone Are There?
It comes in two main forms: an easy-to-use nasal spray and a prefilled shot that is injected into a muscle or under the skin. The medication quickly attaches to opioid receptors and blocks the effects of the painkiller.
Are There Side Effects to Naloxone?
Side effects are rare and giving it to a person who is not really overdosing will not harm them. Naloxone, however, is only effective when the person is having an adverse reaction to an opioid. It will not counter the effects of other drugs like cocaine or methamphetamine.
When to Administer Naloxone?
Davidson recommends that anyone in contact with individuals who may be taking an opioid should make sure they have naloxone within reach. Let those close to you know if you are using a painkiller and what they should do to quickly administer the naloxone if it’s needed. He says you should read the directions for using it so you know what to do before a crisis arises.
The Centers for Disease Control and Prevention says signs of opioid overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold, clammy or discolored skin
Try to keep the person awake and on their side to prevent choking. Be aware they may still need medical attention after you administer naloxone.
“You want to call 911 immediately afterwards. You want to get some emergency help right away,” Davidson said.
Availability and Cost of Naloxone
In Texas you can get naloxone directly from a pharmacist, without a doctor’s visit and prescription. If you pay out-of-pocket, the cost of Narcan is around $130 for two doses, but there are often more affordable options.
The State of Texas provides free Narcan through the website MoreNarcanPlease.com though it may take 30 days or more for delivery.
Davidson says you can also talk with the pharmacist about coupons or discounts. University Health, for example, will accept your insurance to cover costs. If you don’t have insurance, pharmacists will look at alternatives for low-cost or no-cost Narcan. The goal is to make sure everyone who needs it has it.
“You never know when there’s going to be an emergency, and you just want to have these things as part of your toolkit to help save lives,” Davidson said.